Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Quitting Lexapro

09/25/2007

Question:

I`ve recently quit taking Lexapro (okay, not "quit" cold turkey, but, I`m off it now) and I`ve begun suffering from increased irritability, fatigue, and greatly increased appetite. Is this normal? Will it go away in a few weeks? Is there anything I can/should do?

Answer:

Because you don't give the time frame for either how long you took your antidepressant (one of the SSRIs or selective serotonin reuptake inhibitors) or how long ago you quit taking it, two possibilities are most likely.

One possibility is the SSRI withdrawal syndrome:  If you suddenly stop taking your antidepressant medicine, you may feel like you have the flu. You also might have trouble sleeping, have an upset stomach, have shock-like sensations in the arms and hands, feel dizzy, or feel nervous.  This usually begins within 1 - 10 days after stopping your antidepressant.  It is not dangerous or life threatening and usually goes away within one week.  Not everyone who stops taking antidepressants experience this syndrome, and it is less likely if medicines are slowly tapered off over a few weeks.

The other possibility is the return of depression symptoms.  Antidepressants need to be continued for at least 6 to 18 months in most people for depression symptoms to stay away when the medicines are stopped.  Stopping them too early means that within days to weeks (occasionally 1 - 2 months) symptoms of depression return.  These can include irritability, fatigue and change in appetite, among others.  Sometimes people need to be on antidepressants for a longer than usual, or even indefinite period of time.

I encourage you to go speak to you physician or mental health care provider about what you are experiencing.  He or she can help you decide what is going on and how best to treat it.

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati